Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1983, Volume 51, Issue 5

A Difficulty with the Optimum Quantity of Money<1485:ADWTOQ>2.0.CO;2-B
p. 1485-1504

Truman Bewley

A general equilibrium model with money and finitely many immortal consumers is studied. Consumers hold money for self-insurance against random fluctuations. Money may earn interest. Equilibria exist if the rate of interest is sufficiently small. Equilibria may not exist if the rate of interest is too close to some consumer's rate of pure time preference. It follows that Pareto optimality may not be guaranteed by paying interest on money.

Log In To View Full Content